Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Mar 3, 2020, 3:23 PM EST for 6 counties in New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2020, 3:23 PM EST (20:23 UTC)
- Expired
- Mar 3, 2020, 4:15 PM EST
- In force
- 52 min
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 26 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168
WWUS81 KBUF 032023
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
323 PM EST Tue Mar 3 2020
NYZ001-002-010>012-019-020-085-032115-
Chautauqua-Cattaraugus-Southern
Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
323 PM EST Tue Mar 3 2020
...BRIEF PERIOD OF HEAVY RAIN ACROSS WESTERN NY THIS AFTERNOON...
An area of moderate to heavy rain will move into Western NY during
the mid to late afternoon. The steadiest rain will only last for
about an hour, but will result in reduced visibility and some
ponding of water in poor drainage areas for the afternoon commute.
Motorists should allow some extra time to reach your destination
this afternoon.
LAT...LON 4204 7957 4243 7953 4253 7939 4259 7919
4272 7909 4280 7892 4292 7890 4299 7902
4306 7900 4308 7908 4315 7904 4330 7909
4341 7851 4341 7807 4262 7809
TIME...MOT...LOC 2020Z 255DEG 37KT 4274 7905
$$
HitchcockWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 3, 2:42 PM EST, 41 minutes earlier.
Area forecast discussion, Mar 3, 2:42 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
242 PM EST Tue Mar 3 2020
.SYNOPSIS...
Rain showers will continue into this evening, before ending as some
light snow later tonight with minor accumulations over the higher
terrain. A more seasonable airmass will make its way into the area
behind a cold front Wednesday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A weak wave of low pressure over eastern Lake Erie will continue to
move northeast this afternoon. A cold front trailing the low will
arrive into western New York early this evening. Regional radars
showing initial area of rain/showers currently pushing into central
New York while the next batch of showers coincident with the surface
wave and associated cold front set to arrive into western New
York late this afternoon and cross the rest of the area through
this evening.
Some limited instability tries to develop into the western Southern
Tier ahead of the cold front later this afternoon, but much better
instability will remain well to the south of the area currently
where lightning strikes noted across southeast Ohio. For now
will just mention a slight chance for thunder right along the
New York/Pennsylvania border, but will not bring the mention any
further north than that.
Once the cold front swings through, any leftover rain showers will
transition over to wet snow showers overnight. West to southwest
flow and lingering moisture combined with cooling temperatures aloft
will result in orographically enhanced snow showers. Could be some
minor accumulations, with the best chance for a 1-3 inch
accumulation over the Tug Hill. It will breezy for a period
behind the exiting surface low, especially closer to Lake
Ontario with a several hour period where winds could gust to 35
to 40 mph. Most overnight lows temperatures will fall back into
the 30s, but into the 20s across the higher terrain.
An upper level trough will pass across the Great Lakes into New
England on Wednesday. The upper level regime will promote weak cold
air advection into the region along with chances for showers. As a
result of the relatively cool boundary layer, mixed snow and rain
showers are expected for the higher terrain south and east of the
Buffalo Metro and for the North Country east of Lake Ontario. In the
the lower terrain, any scattered showers will mainly fall in the
form of rain. High temperatures on Wednesday should reach the mid
30s to lower 40s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
An upslope westerly flow and lingering low level moisture will
combine to generate some scattered light snow showers east of the
lakes Wednesday evening...with these then fading out from west to
east during the second half of Wednesday night and early Thursday
as high pressure and much drier air builds across our region. The
axis of the high will then slowly drift into eastern New York
Thursday afternoon...while continuing to provide our region with
fair dry weather and at least some partial sunshine through the
rest of Thursday. With respect to temperatures...overnight lows
Wednesday night will be in the mid to upper 20s...with highs on
Thursday then ranging from 35 to 40 east of Lake Ontario to the
lower to mid 40s elsewhere.
Another low pressure system and its parent sharp mid level trough
will then track from the Michigan Straits to Lake Ontario Thursday
night...while slowly pivoting its trailing cold front across areas
south of Lake Ontario. After a mainly dry first half of the
night...this system will spread increasing probabilities for some
light snow across our region from west to east overnight...which may
be mixed with some rain initially given marginal temperature
profiles for rain vs snow. Total nighttime snow accumulations from
this should be light...ranging from only a few tenths of an inch in
most locations to a half inch to an inch across the higher terrain
east of Lake Erie. Otherwise...lows will range from the 25-30 range
east of Lake Ontario to the lower 30s elsewhere.
As the mid level trough digs further southeastward on Friday...it
will continue to spur secondary surface cyclogenesis well offshore
of the mid-Atlantic coastline...with the initial surface low and
cold front gradually devolving into a fairly pronounced inverted
trough across central and eastern New York. The large-scale deep
cyclonic flow and plentiful moisture attendant to these features
will help to generate fairly widespread precipitation across our
region...with the prevailing northerly flow also helping to promote
some modest orographic and lake enhancement south of Lake Ontario.
As for ptype...boundary layer temperatures will remain marginal for
rain vs snow through early to mid afternoon...which will promote a
continued rain/snow mix through that time before steady cooling of
the column drives a changeover to predominantly snow by the end of
the day. Given expected temperatures...the generally light to modest
nature of the precip...and strong early March diurnal influences...
expect any snowfall accumulations during Friday to be relatively
minor and elevation-dependent in nature...with these ranging from an
inch or less across the lower elevations to an inch or two across
the higher terrain of the Southern Tier and Bristol Hills.
As we move into Friday evening scattered to numerous snow showers
will still be ongoing across our region...with the greatest
concentration of these again found south of the lakes due to lake
and orographic enhancement. As we progress through the night
though...high pressure and much drier air building in from the north
will result in these becoming much more widely scattered in nature.
Expect additional accumulations from these to be on the order of an
inch or less...with low level cold advection otherwise helping drive
low temperatures back down to 10-15 across the North Country...and
to the upper teens and lower 20s south of Lake Ontario.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Expect dry conditions as high pressure will dominate the forecast
through the weekend into the start of the work week. At first, the
area will be influenced by northerly flow Saturday morning,
producing lake effect snows south of the lakes. These snows will
diminish by midday Saturday as the wind shifts to westerly due high
pressure building into the eastern Great Lakes. The surface high
pressure will then slowly push into the mid Atlantic states and
eventually off the east coast Sunday through Monday, putting our
area in the outer edges of the high. This being said, the region
will be under general southwesterly flow which will allow for
temperatures to rebound back into the upper 40s and low 50s Sunday
and Monday.
The next chance for showers will come late afternoon/early evening
Monday. An upper level trough and associated surface low will track
northeast from the Midwest Monday afternoon reaching the eastern
Great Lakes Monday evening. As the low continues to track northeast
Tuesday, the area will likely see general rain showers throughout
the day.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Low clouds and fog have improved this afternoon. Weak surface
low over Lake Erie will move across the area this evening
pulling a cold front through the area and sending another batch
of showers through the area. Conditions mainly MVFR, but could
briefly lower to IFR in showers.
Winds will increase in wake of the low and cold front tonight
and may gust to near 25-30 knots at times closer to the lakes.
Colder air sweeping in behind the front will gradually change
the rain over to wet snow showers. Vsby will trend higher to
MVFR/VFR at most sites but cigs will likely drop to IFR/LIFR.
Upper trough along with cooler air aloft will bring scattered
rain/snow showers Wednesday.
Outlook...
Wednesday night...MVFR/VFR with scattered rain/snow showers.
Thursday...Mainly VFR with scattered rain and snow.
Friday...MVFR/VFR with scattered rain and snow showers.
Saturday...MVFR/VFR with scattered snow showers.
Sunday...Mainly VFR.
&&
.MARINE...
Low pressure will track across the region through this evening.
On the back side of the low, west-southwest winds will increase
into tonight. There will be a period of small craft advisory
conditions on both Lake Erie and Lake Ontario tonight and
Wednesday. Winds will become west to northwest Wednesday night
behind a passing trough, maintaining small craft conditions on
Lake Ontario into Thursday morning.
Winds will become southerly and decrease later Thursday as a
ridge moves across the region.
Winds will sharply become northwest then northerly and increase
late Friday and Friday night as a cold front moves across the
lake, with another period of small craft advisory conditions
anticipated.
&&
.HYDROLOGY...
An area of low pressure moving across the area will bring about
a quarter to a third of an inch of rainfall into tonight. Some
minor snow melt will occur into this evening before colder
temperatures return.
While the rainfall and snowmelt into tonight is not expected to
causing widespread flooding concerns there will be rises on area
waterways. The lastest river forecast has several Buffalo Basin
creeks reaching action tonight through Wednesday. The Rapids
forecast point on the Tonawanda Creek along with the Lancaster
forecast point on Cayuga Creek get within a half foot of flood
stage during this time and will be closely monitored.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 7 PM this evening to 6 PM EST
Wednesday for LEZ040-041.
Small Craft Advisory from 7 PM this evening to 11 AM
EST Thursday for LOZ043-044.
Small Craft Advisory from 7 PM this evening to 9 PM EST
Wednesday for LOZ042.
Small Craft Advisory from 9 PM this evening to 9 AM EST
Thursday for LOZ045.
&&
SYNOPSIS...TMA
NEAR TERM...JLA/TMA
SHORT TERM...JJR
LONG TERM...EAJ
AVIATION...TMA
MARINE...TMA
HYDROLOGY...TMAHazardous weather outlook, Mar 3, 10:24 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1024 AM EST Tue Mar 3 2020 NYZ006>008-041530- Oswego-Jefferson-Lewis- 1024 AM EST Tue Mar 3 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-041530- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 1024 AM EST Tue Mar 3 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-041530- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1024 AM EST Tue Mar 3 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Mar 3, 3:23 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
323 PM EST Tue Mar 3 2020
NYZ001-002-010>012-019-020-085-032115-
Chautauqua-Cattaraugus-Southern
Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
323 PM EST Tue Mar 3 2020
...BRIEF PERIOD OF HEAVY RAIN ACROSS WESTERN NY THIS AFTERNOON...
An area of moderate to heavy rain will move into Western NY during
the mid to late afternoon. The steadiest rain will only last for
about an hour, but will result in reduced visibility and some
ponding of water in poor drainage areas for the afternoon commute.
Motorists should allow some extra time to reach your destination
this afternoon.
LAT...LON 4204 7957 4243 7953 4253 7939 4259 7919
4272 7909 4280 7892 4292 7890 4299 7902
4306 7900 4308 7908 4315 7904 4330 7909
4341 7851 4341 7807 4262 7809
TIME...MOT...LOC 2020Z 255DEG 37KT 4274 7905
HitchcockThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 11:57 PM EST | Dense Fog Advisory | BUF | Erie, Genesee, Jefferson, Lewis, Niagara, Orleans and 2 more | 10 hr |
| Mar 3, 2:45 PM EST | Small Craft Advisory | BUF | 43 hr | |
| Mar 3, 4:19 PM EST | Special Weather Statement | BUF | Allegany, Cattaraugus, Chautauqua, Erie, Genesee, Livingston and 4 more | 56 min |
| Mar 3, 5:52 PM EST | Special Weather Statement | BUF | Livingston, Monroe, Ontario, Wayne | 53 min |
| Mar 3, 6:32 PM EST | Special Weather Statement | BUF | Cayuga | 43 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.